Pennsylvania, 2013

Tornadoes in Pennsylvania, May 28, 2013

May 28, 2013 · NWS CTP · 2 events in 1 county or zone

Isolated supercells shifted east of the Lake Erie region and produced two tornadoes in Warren County during the late evening. Both tornadoes occurred in the northern half of the county and were relatively small/short-lived and weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated supercells shifted east of the Lake Erie region and produced two tornadoes in Warren County during the late evening. Both tornadoes occurred in the northern half of the county and were relatively small/short-lived and weak. The first (EF0) tornado was embedded within a larger area of straight-line thunderstorm wind damage, while the second, more significant (EF1) tornado had a longer track and caused more damage. Official NWS storm surveys were conducted in conjunction with Warren County Emergency Management.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 28, 6:30 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 28, 6:30 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
730 PM EDT TUE MAY 28 2013

.SYNOPSIS...
A WARM FRONT EXTENDING FROM WESTERN NEW YORK..TO THE SUSQUEHANNA
VALLEY...WILL CONTINUE TO DRIFT TO THE NORTHEAST TONIGHT. WARMER AND
MORE HUMID CONDITIONS WILL FOLLOW FOR WEDNESDAY... AND LAST INTO THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LATEST REGIONAL RADAR MOSAIC SHOWS PRECIPITATION-FREE CONDITIONS
ACROSS MUCH OF THE REGION...AND CLEARING SKIES ACROSS THE SWRN HALF
OF THE CWA AS THE WARM FRONT LIFTS NORTH AND EAST.

OVERCAST AND COOL CONDITIONS WERE STILL FOUND ACROSS THE SUSQ VALLEY
AND POINTS EAST WHERE TEMPS WERE IN THE U50S TO LOWER 60S.

THE MAIN AREA OF CONCERN THIS EVENING WILL BE ASSOCIATED WITH THE
RATHER LARGE AREA OF THUNDERSTORMS CHUGGING EAST ACROSS LAKE ERIE
AND INTO FAR NWRN PENN NEAR THE NOSE OF A 35KT SWRLY LLJ.

THE BULK OF THIS FORCING/INSTABILITY WILL LIFT NE ACROSS WRN NEW AND
TWD THE FINGER LAKES REGION OVERNIGHT...WITH ML CAPES WANING TO JUST
300-600 J/KG IN MOST AREAS OF CENTRAL PA. HIGH POPS FOR
SHRA/POSSIBLE STRONG TO SVR TSRA WILL BE CONFINED TO OUR NW MTN
ZONES FOR THE NEXT SEVERAL HOURS...WHILE THE CENTRAL AND SE ZONES
SHOULD SEE JUST ISOLATED TO SCT SHOWERS.

UNDER THE INCREASING WARM PUSH...THE OVERNIGHT LOWS WILL BE QUITE
MILD FOR LATE MAY...AROUND 10 DEG ABOVE NORMAL ON AVERAGE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE WARM FRONT SHOULD SURGE UP INTO NY ON WED...LEAVING ALL OF MY
FCST AREA IN A VERY WARM AND RATHER HUMID AIRMASS. AS SUCH THE
BEST FORCING SHOULD SIMILARLY BE SHOVED UP INTO NY STATE. THE MAIN
ISSUE WILL BE HOW MUCH IF ANY DIURNAL CONVECTION MANAGES TO KICK
OFF DURING THE DAY. THE OPERATIONAL NAM AND 09Z SREF BOTH ARE
PRETTY GENEROUS SPLASHING MAINLY LIGHT QPF AROUND IN THE
AFTERNOON...WHILE OTHER GUIDANCE IS NOT SO OPTIMISTIC THAT IT WILL
RAIN. THE NAM SEEMS TO BE USING A FAIRLY PRONOUNCED SHORT WAVE
RIDING OVER THE TOP OF THE BUILDING EASTERN RIDGE TO TRIGGER
STORMS WHILE THE OTHER MODELS DO NOT SEEM SO KEEN ON THIS FEATURE.
I LIKE THE IDEA OF KEEPING VERY LOW POPS OVER THE FAR
NORTH...NEAREST THE WARM FRONT...WITH MOST OF THE REMAINDER OF MY
REGION BEING HOT AND HUMID...BUT OTHERWISE RAIN FREE.

HIGHS SHOULD SURGE WELL UP INTO THE 80S ACROSS THE AREA...SOME
10-15 DEG ABOVE NORMAL FOR A CHANGE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE IS FORECAST TO BUILD/AMPLIFY NWD ALONG THE EASTERN
SEABOARD DURING THE PERIOD AS AN UPPER TROF CLOSES OFF/MOVES
EASTWARD ACROSS THE NORTHERN PLAINS AND INTO THE WRN GREAT LAKES.
THIS WILL BRING ANOTHER WARM SPELL FOR MUCH OF THE EAST AS WE HEAD
INTO THE BEGINNING OF JUNE. THE LONG TERM PERIOD WILL BEGIN WITH
SEVERAL DAYS OF MAINLY DRY WEATHER WITH LITTLE IN THE WAY OF LARGE
SCALE FORCING APPARENT.

SRLY/SWRLY SFC WINDS WILL LEAD TO INCREASING SFC MOISTURE AND
INSTABILITY...BUT SIGNIFICANT CHANCES FOR SHOWERS/TSTMS WILL HOLD
OFF TIL LATER SATURDAY AND ESPECIALLY SUNDAY AND MONDAY WHEN A
FRONT MOVES THROUGH THE UPPER FLOW AND INTO PA.

A COOL DOWN FOR THE FIRST FULL WEEK OF JUNE MAY THEN BE IN THE
OFFING FOR THE NORTHEAST...AS UPPER FLOW BECOMES QUITE TROFFY
LOOKING IN SEVERAL OF THE LONG RANGE MODELS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
STEADY RAIN HAS GIVEN WAY TO SCATTERED SHOWERS OVER MOST OF THE
AREA. SWRN TERMINALS HAVE IMPROVED TO VFR WHILE THE SLOW MOVING
WARM FRONTAL ZONE CONTINUES TO CAUSE LOW CEILINGS TO HANG TOUGH
FROM BFD-UNV DOWN INTO THE LOWER SUSQ VALLEY. IT NOW LOOKS LIKE
IMPROVEMENT MAY BE SLOW OVER ABOUT THE NERN HALF OF THE FCST
AREA...WHILE SWRN AREAS ARE MORE IN THE WARM AIR AND
TRENDING TOWARD VFR WITH JUST SCATTERED SHOWERS AND THUNDERSTORMS.

BY MID TO LATE MORNING ALL SITES SHOULD ENJOY THE IMPROVEMENT AS
THE WARM FRONT FINALLY EMERGES UP INTO NY STATE. BEST CHANCE FOR
MORE THUNDER AND REDUCED CONDITIONS WILL BE ALONG THE NY BORDER
WED AFTERNOON.

.OUTLOOK...

THU-FRI...MAINLY VFR. SOME RESTRICTIONS IN AM FOG AND HAZE
POSSIBLE.

SAT-SUN...MAINLY VFR BUT WITH AFTERNOON THUNDERSTORMS POSSIBLE...
MANLY WEST.

&&

.EQUIPMENT...
STATE COLLEGE RADAR IS BACK UP AND IN NORMAL OPERATING MODE AS OF
23Z THIS EVENING.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT/LA CORTE
NEAR TERM...LAMBERT/LA CORTE
SHORT TERM...LA CORTE
LONG TERM...GARTNER
AVIATION...LA CORTE
EQUIPMENT...LAMBERT
Hazardous weather outlook, May 28, 3:10 AM EST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 AM EDT TUE MAY 28 2013

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290815-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
410 AM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-290815-
WARREN-MCKEAN-ELK-
410 AM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A WARM FRONT LIFTING NORTH THROUGH THE AREA WILL PRODUCE SHOWERS
AND THUNDERSTORMS ON TUESDAY. THERE IS A SLIGHT CHANCE THAT SOME
OF THE STRONGER STORMS LATE TUESDAY COULD CONTAIN DAMAGING WIND
GUSTS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 3:34 PM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
434 PM EDT TUE MAY 28 2013

PAZ024>026-034-035-282130-
BEDFORD PA-BLAIR PA-CAMBRIA PA-FULTON PA-HUNTINGDON PA-
434 PM EDT TUE MAY 28 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BEDFORD...FULTON...
HUNTINGDON...SOUTH CENTRAL CAMBRIA AND SOUTHERN BLAIR COUNTIES
THROUGH 530 PM EDT...

AT 429 PM EDT...A LINE OF THUNDERSTORMS...SOME STRONG IN
INTENSITY...WAS LOCATED FROM CASSANDRA TO CESSNA TO
RAINSBURG...MOVING EAST AT 30 MPH.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL AFFECT SKI GAP...HOLLIDAYSBURG...LAKEMONT...
VALLEY-HI...WATERFALL AND RAYSTOWN DAM.

OTHER NOTABLE LOCATIONS AFFECTED INCLUDE BLUE KNOB SKI RESORT AND
JUNIATA COLLEGE.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 137 AND 185...I-70 BETWEEN
MILE MARKERS 147 AND 160...I-99 BETWEEN MILE MARKERS 0 AND 29.

LAT...LON 3980 7867 4004 7864 4021 7868 4024 7866
      4025 7869 4036 7871 4060 7799 4042 7790
      4040 7791 4039 7789 4026 7782 4005 7788
      4001 7792 3985 7799

FORECASTER: LAMBERT
Special weather statement, May 28, 6:50 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
750 PM EDT TUE MAY 28 2013

PAZ004-290045-
WARREN PA-
750 PM EDT TUE MAY 28 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN COUNTY
BETWEEN 810 PM AND 845 PM EDT...

AT 747 PM EDT...A STRONG THUNDERSTORM WAS 13 MILES WEST OF ELGIN...
MOVING EAST AT 40 MPH.

WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT COLUMBUS...LOTTSVILLE AND SUGAR GROVE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.

LAT...LON 4200 7926 4200 7920 4179 7921 4180 7962
      4197 7962 4200 7961 4201 7927

FORECASTER: LAMBERT

The radar

The Buffalo radar (KBUF), 129 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Warren

When
May 28, 8:25 PM EST to 8:29 PM EST
Where
Warren County, 2.04 mi WNW of Chandlers Vly to 1.9 mi N of Chandlers Vly
Rating
EF0
Path length
2.76 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.886, -79.359

A survey team comprised of NWS meteorologists and Warren County Emergency Management officials determined a weak EF0 tornado occurred during the late evening of May 28th. The tornado first touched down in northwest Brokenstraw township on Murray Hill Road. The tornado touched down and lifted several times...finally lifting just east of Brown Hill Road in Sugar Grove Township. The estimated maximum winds were 80 mph along the sporadic path. The EF0 tornado moved northeast along a 2 3/4 mile path for about 4 minutes. The tornado was embedded within a larger area of straight-line winds. A total of about 400 trees were knocked down or uprooted. Four homes and a church sustained minor structural damage. Two outbuildings also sustained significant damage. There were no injuries or fatalities.

Tornado, Warren

When
May 28, 8:58 PM EST to 9:06 PM EST
Where
Warren County, 1.98 mi WSW of Scandia to 1.05 mi NE of Russell Scandia Arpt
Rating
EF1
Path length
4.22 mi
Path width
100 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
41.912, -79.087

A survey team comprised of NWS meteorologists and Warren County Emergency Management officials determined a EF1 tornado occurred in Pine Grove and Elk Townships. The estimated peak winds were 100 mph. The EF1 tornado first touched down on the west-side of Cole Hill Road about 3 miles southeast of Russell and skipped east-northeast along a 4-mile path with intermittent touchdowns. The tornado finally lifted near Macks Corners. Most of the damage was confined to a large swath of trees with about 500 either uprooted or sheared-off. Two homes also sustained minor damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyThe tornado archive for Pennsylvania, 2013Warnings in Pennsylvania, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444060, 444063.